Maine, 2010Hail and Damaging Winds in Maine, June 20, 2010
June 20, 2010 · NWS CAR · 6 events in 2 counties and zones
Severe thunderstorms moved across eastern Maine during the afternon of the 20th in advance of a cold front crossing the region. The storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across eastern Maine during the afternon of the 20th in advance of a cold front crossing the region. The storms produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 20, 4:08 AM EST, 6 hours 52 minutes earlier.
Area forecast discussion, Jun 20, 4:08 AM EST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
508 AM EDT SUN JUN 20 2010
.SYNOPSIS...
A WEAK WAVE OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL CROSS
THE REGION TODAY. THE LOW WILL MOVE EAST THROUGH THE MARITIMES
TONIGHT. HIGH PRESSURE WILL RETURN FOR MONDAY AND TUESDAY. ANOTHER
COLD FRONT WILL APPROACH LATE WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A TRICKY FCST SETTING UP FOR TODAY INTO THE EVENING IN REGARDS TO
STRONG CONVECTION AND FOG DEVELOPMENT.
UPDATED THE COASTAL REGION THIS MORNING FOR ISOLD TSTMS DUE TO SOME
ELEVATED CONVECTION MOVING ACROSS THE REGION. LAPS SOUNDINGS FOR
KBGR AND KBHB SHOWING THINGS DESTABILIZING.
THE LATEST HRR3KM WAS HANDLING THE FIRST BATCH OF SHOWERS QUITE
WELL AND HAD DWPTS WELL IN HAND AS WELL. THEREFORE...DECIDED TO
DRY THINGS OUT FOR A TIME THIS MORNING AS DEPICTED BY THE HRR3KM
AND THEN RAMPED THINGS UP BY MID MORNING AND CONTINUED THAT TREND
INTO THE AFTERNOON.
SREF POPS WERE USED TODAY W/THE HIGHEST POPS(70-80%) MAINLY ACROSS
CAR/HUL DOWN THROUGH MLT AND BGR. THE AIRMASS IS DESTABILIZING AND
THE EXPECTATION IS FOR IT TO CONTINUE INTO THE AFTERNOON. THE GFS
IS THE MOST AGGRESSIVE W/BRINGING SBCAPES OF 2000+ J/KG ACROSS
PORTIONS OF NORTHERN MAINE AND THROUGH CENTRAL & DOWNEAST AREAS BY
EARLY AFTERNOON. THE NAM HOLDS THINGS DOWN TO 1000-1500 J/KG. THE
KEY IS THE DWPTS AS THE GFS IS HIGHER BRINGING LOWER 70S ACROSS
THE AFOREMENTIONED REGION AND THE NAM IS IN THE MID 60S. THE
HRR3KM THROUGH 18Z ALIGNED IN THE MIDDLE AND THE DECISION WAS TO
USE IT THROUGH 18Z. SOME HEATING IS EXPECTED AS WELL EARLY ON TO
INCREASE THE INSTABILITY. SOUNDINGS SHOW A MOISTENING SOUNDING
FROM TOP-DOWN W/PWS ABV 1.5" AND K INDICES HITTING ABV 35+.
THEREFORE...TSTMS LOOK TO BE A GOOD BET EVEN TO THE COAST AS
MARINE LAYER LOOKS TO GET ERODED THIS AFTERNOON. SPEED SHEAR IS
MARGINAL W/0-6KM SHEAR AROUND 20 KTS. HOWEVER...LCLS ARE EXPECTED
TO DROP TO <3500 FT AND SOME TURNING IS THERE FROM 1-3KM. STRONGER
STORMS COULD SHOW ROTATION. 0-3KM EHI VALUES CLOSE IN ON 1. LAPSE
RATES FROM 850-500MB MARGINAL AT 6.0 C/KM. HOWEVER...LOOKING AT
925-850MBS LAPSE RATES INDICATES VALUES ABV 7.0C KM. HAIL
POTENTIAL IS MARGINAL W/WBZS ABV 11K FT. SPC KEEPS SLIGHT RISK
AROUND SRN MAINE.
A THETA E RIDGE SETS UP W/VALUES FROM 925-850 CLOSING IN ON 340K
IN THE AFOREMENTIONED REGIONS. BULK SHEAR IS 30 KTS AT BEST.
CORFIDI VECTORS SUPPORT CELLS TO REGENERATE AND THE POTENTIAL FOR
TRAINING AS THE COLD FRONT SLOWLY MOVES THROUGH THE STATE THIS
AFTERNOON. THEREFORE...VERY HEAVY RAINFALL W/THE POTENTIAL FOR
FLASH FLOODING IS THERE. THIS WILL NEED TO BE WATCHED BY THE
DAYCREW.
FOR TONIGHT...THINGS WIND DOWN AS THE FRONT PULLS E AND A NW FLOW
TAKES OVER. SKIES WILL BEGIN TO GRADUALLY CLEAR LATER ON AND
W/THE WET GROUND AND COOLING...DECISION WAS TO GO AHEAD W/AREAS
OF FOG.
DAYCREWS MAX TEMPERATURES LOOKED IN GOOD SHAPE. SOME MODIFICATION
WAS TO DONE TO HRLY TEMPERATURES FAVORING THE REGIONAL GEM AS
RAINFALL WILL COOL THINGS DOWN LATER THIS AFTERNOON. ADJUSTED THE
MIN TEMPERATURES UP A FEW DEGREES.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
A SMALL WAVE OF LOW PRESSURE WILL BE MOVING EAST AND AWAY THROUGH
THE MARITIMES ON MONDAY AS THE TRAILING COLD FRONT PUSHES
OFFSHORE. GUIDANCE SHOWS A VERY WEAK TRAILING SHORTWAVE MOVING
ACROSS DOWNEAST AREAS DURING THE MORNING AND MIDDAY MONDAY WITH
CAPES APPROACHING 500 J/KG. THIS COULD PRODUCE AN ISOLATED SHOWER
OR THUNDERSTORM WITH BEST CHANCES DOWNEAST. A WARM DAY IS EXPECTED
ACROSS THE REGION WITH HIGHS NEAR OR JUST ABOVE 80 IN MOST PLACES.
HIGH PRESSURE BUILDING IN WILL BRING ANOTHER WARM DAY TUESDAY AS
TEMPS RISE WELL INTO THE 80S UNDER PLENTY OF SUNSHINE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A SHORTWAVE AND ASSOCIATED LOW PRESSURE SYSTEM WILL APPROACH
WEDNESDAY. AS THE LOW TRACKS TO OUR NORTH WINDS WILL INCREASE FROM
THE SOUTH. THE COLD FRONT WILL MOVE IN LATE WEDNESDAY AND CROSS
THE AREA LATE WEDNESDAY EVENING. MODELS SHOW A SIGNIFICANT CHANCE
FOR CONVECTION TO OUR WEST OVER THE SAINT LAWRENCE VALLEY.
HOWEVER...THE ATMOSPHERE IS EXPECTED TO BECOMING INCREASINGLY
STABLE AS THE FRONT REACHES OUR AREA. THIS MAY BE DUE TO SOUTHERLY
WINDS PULLING COOLER MORE STABLE AIR NORTH FROM THE OCEAN.
NEVERTHELESS...THE SHORTWAVE IS EXPECTED TO BE STRONG WITH
MODERATE VERTICAL VELOCITIES PROJECTED ACROSS THE NORTH AS IT
MOVES THROUGH SO WILL STILL MENTION CHC FOR THUNDER AS THE FRONT
MOVES IN. A TRAILING SHORTWAVE ON THURSDAY MAY BRING SOME SHOWERS
AND THUNDERSTORMS DOWNEAST. SLIGHTLY COOLER HIGH PRESSURE SHOULD
FOLLOW FOR FRIDAY BEFORE A WARM FRONT LIFTS ACROSS THE AREA ON
SATURDAY.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR W/SOME AREAS OF MVFR OUT THERE ATTM MAINLY FOR KHUL
WHILE BHB WAS SHOWING IFR BUT HAS SINCE IMPROVED TO VFR. EXPECTING
CONDITIONS TO DROP BACK TO MVFR AND EVEN IFR THIS AFTERNOON INTO
EARLY EVENING W/SHOWERS AND TSTMS. AREAS OF FOG TONIGHT COULD VERY
WELL DROP THINGS BACK TO IFR ACROSS MUCH OF THE TAF SITES.
SHORT TERM: VFR CONDITIONS ARE EXPECTED ACROSS THE AREA MONDAY
INTO EARLY WEDNESDAY. CONDITIONS MAY LOWER TO MVFR OR IFR IN LOW
CLOUDS LATE WEDNESDAY INTO WEDNESDAY NIGHT AS A FRONTAL SYSTEM
MOVES ACROSS. VFR CONDITIONS SHOULD RETURN TO THE NORTH ON
THURSDAY BUT MVFR OR IFR CONDITIONS MAY LINGER DOWNEAST AS ANOTHER
SHORTWAVE MOVES THROUGH.
&&
.MARINE...
NEAR TERM: MAIN CONCERN IS THE 3-4 FOOT SWELL OUT THERE ATTM.
WNAWAVE HAS CAUGHT ON. CURRENT WAVE HEIGHT GRIDS LOOKED GOOD AND
ONLY ADJUSTMENTS WERE TO KEEP A 4 FOOT SWELL IN THERE THROUGH
THE EVENING. WINDS OF 10-15 KT THROUGH TONIGHT.
SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA THROUGH
THE COMING WEEK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...HEWITT
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...HEWITT
MARINE...HEWITT/BLOOMER
Hazardous weather outlook, Jun 20, 3:25 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT SUN JUN 20 2010
MEZ001>006-010-011-015>017-029>032-210830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
425 AM EDT SUN JUN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOPMENT THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. THUNDERSTORMS HAVE THE POTENTIAL
FOR VERY HEAVY RAINFALL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
HEWITT
In the hours before
Special weather statement, Jun 20, 9:22 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1022 AM EDT SUN JUN 20 2010
MEZ001>006-010-201600-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1022 AM EDT SUN JUN 20 2010
...STRONG THUNDERSTORMS WILL CROSS NORTHERN MAINE THIS MORNING...
AN AREA OF THUNDERSTORMS WILL CROSS NORTHWEST MAINE...INCLUDING THE
ALLAGASH WILDERNESS AREA AND BAXTER STATE PARK...THROUGH THE
REMAINDER OF THE MORNING. THE THUNDERSTORMS WILL BEGIN TO AFFECT
EASTERN PORTIONS OF AROOSTOOK COUNTY AND NORTHERN PENOBSCOT COUNTY
AFTER 11 AM. ANY THUNDERSTORMS COULD CONTAIN FREQUENT DEADLY
LIGHTNING...WIND GUSTS UP TO 40 MPH AND HEAVY DOWNPOURS. IF
THREATENING WEATHER APPROACHES SEEK SAFE SHELTER IMMEDIATELY.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
NORCROSS
Thunderstorm Wind, Aroostook
- When
- June 20, 11:00 AM EST
- Where
- Aroostook County, 0.47 mi W of Ft Fairfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.770, -67.830
Trees were toppled on Strickland Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 20, 11:00 AM EST
- Where
- Aroostook County, 0.84 mi SW of Dow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.810, -67.990
A tree was toppled on to powerlines on Dow Siding Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 20, 11:05 AM EST
- Where
- Aroostook County, 0.69 mi S of Washburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 46.770, -68.150
Trees were toppled along Parsons Road and Castle Hill Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 20, 11:05 AM EST
- Where
- Aroostook County, Portage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 46.770, -68.470
Two trees were toppled on to Route 11 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- June 20, 1:25 PM EST
- Where
- Washington County, 0.48 mi E of Topsfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.420, -67.740
A tree was toppled on Route 6 by wind gusts estimated at 60 mph.
Hail, Aroostook
- When
- June 20, 2:11 PM EST
- Where
- Aroostook County, 0.48 mi W of Haynesville
- Measured
- 1.5 in hail
- Reported by
- County Official
- Coordinates
- 45.830, -67.990
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 20, 20102 deaths · 1 event
- Tornado and Flash Flooding in Montana, June 20 to 21, 2010$33 million · EF2 · 26 events
- Lightning Strike in Wyoming, June 20, 20101 death · 1 event
- Wildfire in Arizona, June 20 to 30, 2010$10 million · 1 event
- Flash Flooding and Flooding in Nebraska, June 20 to 29, 2010$712,000 · 2.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, June 20, 20102 injured · $426,000 · 1 in hail · 15 events
- Drought in Louisiana, June 20 to 30, 2010$900,000 · 9 events
- Tornado and Hail in Nebraska, June 20, 2010EF2 · 2 events
- Tornado and Hail in South Dakota, June 20, 2010$282,000 · EF0 · 12 events
- Hail and Damaging Winds in Texas, June 20, 2010$295,000 · 55 kt wind · 6 events
- Heat in Kentucky, June 20 to 23, 20107 injured · 11 events
- Heat in Missouri, June 20 to 23, 20106 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238990, 238992, 238994, 238995, 238996, 238997.